Illinois, 2016Heat in Illinois, June 14, 2016
June 14, 2016 · NWS ILX · 1 event in 1 county or zone
A warm and humid day unfolded across central Illinois on June 14th, with afternoon high temperatures topping out around 90 degrees and heat index values approaching 100. Ten people were overcome by heat while attending a gathering outside the state capital in Springfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 10
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid day unfolded across central Illinois on June 14th, with afternoon high temperatures topping out around 90 degrees and heat index values approaching 100. Ten people were overcome by heat while attending a gathering outside the state capital in Springfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 10:08 AM CST, 52 minutes earlier.
Area forecast discussion, Jun 14, 10:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1108 AM CDT TUE JUN 14 2016
.UPDATE...
Issued at 1105 AM CDT Tue Jun 14 2016
The main band of convection from this mornings complex has
departed east into Indiana from Vermilion and Edgar counties. A
secondary line of convection just started to bubble up S of I-70,
along an outflow boundary to the southwest of the departing MCV.
That appears to be the primary focus for storms the rest of the
morning, with more development this afternoon tied to a general
destabilization of the lower levels northeast of a stationary
front that extends from Rushville to Effingham. HRRR and RAP
models continue to show multiple areas of convection developing
across a majority of central and southeast IL after 17z/Noon, NE
of the front. Areas with the least coverage appear to be SW of the
front, including Jacksonville to Springfield to Effingham.
Have updated the late morning into early afternoon weather. Temps
and dewpoints appear on track, with highs topping out around 90 in
much of the area. Areas with clouds and showers/storms will see
temporary cooler periods, but a return to sunshine will quickly
boost temps back toward 90 this afternoon.
Updated forecast info is already available.
&&
.SHORT TERM...(Today)
ISSUED AT 346 AM CDT Tue Jun 14 2016
One short wave has moved northeast of the CWA early this morning and
another one is forecast to lift toward the area later this morning
and continue into the afternoon. HiRes short-term models indicate
scattered convection develops with this next short wave and lifts it
toward the area. Some of the convection dissipates in the northwest
while other continues in the northeast and east. So early hours will
have very little pcpn in the west, by late morning and through the
afternoon will keep chc pops in the forecast to account for the next
short wave and the threat of afternoon convection due to heating
along with the short wave moving northeast during the day. Per SPC,
entire CWA is in a Marginal risk for severe weather today. This
seems reasonable given lack of stronger forcing and wind dynamics.
Winds will remain lighter, but out of the south through the period.
Sky cover should be partly sunny, allowing for temps to rise to
around 90 by afternoon. Combined with dewpoints in the lower
70s...and heat index values will be in the middle 90s.
.LONG TERM...(Tonight through Monday)
ISSUED AT 346 AM CDT Tue Jun 14 2016
00Z ECMWF model was delayed for this forecast package and just
recently arrived to be viewed. Overall 00Z models have continued to
trend quicker with frontal boundary on Wed afternoon and continue
slight risk of severe storms over much of central and eastern IL.
The heat wave that started on Thu/June 9, looks to continue through
Wednesday across central and southeast IL. High heat and humidity
brings highs in the lower 90s and dewpoints peaking from 70-75F.
This to give afternoon heat indices around 100F Wed afternoon.
Other concern is convection chances through Wed as airmass gets
quite unstable especially by Wed afternoon when CAPES peak from 2500-
4000 J/kg, while 0-6 km bulk shear is 20-30 kts. SPC has entire CWA
(except western Schuyler county) in a slight risk of severe storms
Wed afternoon while enhanced risk is over much of Marshall,
Woodford, McLean, Champaign and Vermilion counties. Main severe wx
threat is damaging wind gusts followed by large hail. Heavy rains
again a risk on Wed with precipitable water values that are around 2
inches today, and staying that high in eastern IL on Wed while
starting to lower in western IL as a frontal boundary pushes into
central IL during Wed afternoon. 00Z models have trended quicker
with this frontal boundary and therefore have removed pops over much
of eastern IL on Wed evening and best forcing shifts east of IL
into Indiana.
Upper level low/trof will be over the eastern great lakes on Thu
while upper level ridging building back northward just west of the
MS river over the eastern plains. GFS models puts some qpf in ne cwa
Thu afternoon, but will side with drier NAM/ECMWF/GEM models, though
more cumulus clouds could appear in northeast CWA by Thu afternoon.
Highs Thu range from mid 80s far northern CWA by Knox, Stark and
Marshall counties to around 90F or even lower 90s sw CWA. Dewpoints
a bit lower on Thu in the mid to upper 60s, so heat indices Thu
afternoon are lower, in upper 80s to mid 90s, so still a very warm
day. Highs Friday a bit cooler mostly in the mid 80s across the area
while dewpoints lower into the upper 50s and lower 60s.
Upper level ridge slowly builds eastward into IL and the Great Lakes
by this weekend, bringing dry and very warm weather. Highs in the
upper 80s Sat and around 90F Sun/Mon. Not too humid yet with
dewpoints of 55-60F on Saturday and elevating into the lower 60s on
Sunday, and low to mid 60s Monday. Have slight chances of showers
and thunderstorms dropping southeast into central IL late Sunday
night and Monday with a weak weather system dropping into the Great
Lakes region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 637 AM CDT Tue Jun 14 2016
A weak short wave is moving through the area and producing
thunderstorms at CMI only. Based on radar and HiRes models, other
sites will be dry this morning. So, only expecting scattered
clouds at the sites. CMI will see thunderstorms for an hour, but
then have VCTS through 14z. Have light fog at other sites for
about an hour this morning. After a dry period through late this
morning, the moist airmass in place will allow for scattered convection
to develop early this afternoon. So, VCTS is good forecast for all
TAFs for this afternoon. There should be another break in pcpn
chances this evening until the cold front begins to move toward
the area, late tonight. So have added another VCTS at all sites
for late tonight. Winds will be light and variable this morning
but then become southerly at near 10kts through the day. South to
southwest winds will continue overnight.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
UPDATE...Shimon
SHORT TERM...Auten
LONG TERM...07
AVIATION...Auten
Hazardous weather outlook, Jun 14, 4:33 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
533 AM CDT TUE JUN 14 2016
ILZ027>029-036-037-040>044-047>057-061>063-066>068-071>073-151100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-
533 AM CDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME
STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD
FRONT WEDNESDAY INTO WEDNESDAY EVENING. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WINDS.
HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ030-031-038-045-046-151100-
CHAMPAIGN-MARSHALL-MCLEAN-VERMILION-WOODFORD-
533 AM CDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME
STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD
FRONT WEDNESDAY INTO WEDNESDAY EVENING. THESE STORMS ARE EXPECTED
TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS LIKELY. THERE IS
THE THREAT THAT THE SEVERE WEATHER WILL BE MORE WIDESPREAD AND
INTENSE NORTHEAST OF I-74...SO THE AREA IS IN AN ENHANCED RISK FOR
SEVERE WEATHER.
HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
AUTEN
In the hours before
Local storm report, Jun 14, 7:41 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
841 AM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN LACON 41.02N 89.41W
06/14/2016 M1.03 INCH MARSHALL IL CO-OP OBSERVER
&&
JRPLocal storm report, Jun 14, 9:43 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1043 AM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NE MURRAYVILLE 39.58N 90.25W
06/14/2016 M2.80 INCH MORGAN IL MESONET
0.4 NE
0700 AM HEAVY RAIN 3 W ELLSWORTH 40.45N 88.77W
06/14/2016 M2.45 INCH MCLEAN IL MESONET
2.5 W
0700 AM HEAVY RAIN 2 ENE PHILO 40.01N 88.12W
06/14/2016 M1.48 INCH CHAMPAIGN IL MESONET
1.9 ENE
0700 AM HEAVY RAIN 1 SSE LEXINGTON 40.63N 88.78W
06/14/2016 M1.34 INCH MCLEAN IL MESONET
0.5 SSE
0700 AM HEAVY RAIN 2 NNE ARROWSMITH 40.48N 88.62W
06/14/2016 M1.30 INCH MCLEAN IL MESONET
1.7 NNE
&&
JRPLocal storm report, Jun 14, 9:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1044 AM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NE MURRAYVILLE 39.58N 90.25W
06/14/2016 M2.80 INCH MORGAN IL MESONET
0.4 NE
0700 AM HEAVY RAIN 3 W ELLSWORTH 40.45N 88.77W
06/14/2016 M2.45 INCH MCLEAN IL MESONET
2.5 W
0700 AM HEAVY RAIN 2 ENE PHILO 40.01N 88.12W
06/14/2016 M1.48 INCH CHAMPAIGN IL MESONET
1.9 ENE
0700 AM HEAVY RAIN 1 SSE LEXINGTON 40.63N 88.78W
06/14/2016 M1.34 INCH MCLEAN IL MESONET
0.5 SSE
0700 AM HEAVY RAIN 2 NNE ARROWSMITH 40.48N 88.62W
06/14/2016 M1.30 INCH MCLEAN IL MESONET
1.7 NNE
0800 AM HEAVY RAIN LACON 41.02N 89.41W
06/14/2016 M1.03 INCH MARSHALL IL CO-OP OBSERVER
&&
JRPHeat, Sangamon
- When
- June 14, 11:00 AM CST to 3:00 PM CST
- Where
- Sangamon forecast zone
- Injuries
- 10 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Ten people were overcome by heat while attending a gathering outside the state capital in Springfield. Four of them were transported to the hospital. The temperature at the time of the event was 89 degrees and the heat index was 98.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Texas, June 14 to 16, 20162 deaths · 8 injured · 4 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
- Hail and Damaging Wind in Georgia, June 14, 2016$20,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637303.